Tennessee, 2010

Winter Weather in Tennessee, December 12 to 13, 2010

December 12 to 13, 2010 · NWS HUN · 2 events in 2 counties and zones

Snow showers produced snowfall accumulation of an inch or less in Lincoln and Moore Counties. The snow began on the morning of the 12th following the passage of a strong Arctic cold front, with periods of snow showers lasting off and on through the morning of the 13th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Snow showers produced snowfall accumulation of an inch or less in Lincoln and Moore Counties. The snow began on the morning of the 12th following the passage of a strong Arctic cold front, with periods of snow showers lasting off and on through the morning of the 13th. Wind chills also dropped into the zero to 5 below zero range during the morning hours of the 13th due to gusty northwest winds of 15 to 30 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 12, 5:49 AM CST, 5 hours 4 minutes earlier.

Area forecast discussion, Dec 12, 5:49 AM CST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
549 AM CST SUN DEC 12 2010

.UPDATE...FOR 12Z AVIATION.

&&

.AVIATION...
INITIAL MVFR STRATUS DECK IMMEDIATELY LAGGING BEHIND A SFC FRONT IS
NOW PUSHING OUT OF NORTHEAST ALABAMA. VFR STRATUS AND STRATO-CU WILL
BE PRESENT AFTERWARD. HOWEVER...ANOTHER AREA OF MVFR STRATUS WAS
NOTED IN UPSTREAM OBS IN THE MID-MISS VALLEY. THIS WILL BEGIN TO
AFFECT TAF SITES ARND 18-19Z. REGIONAL RADARS ARE SHOWING A GRADUAL
INCREASE IN -SHSN ACTIVITY...AND THIS WILL CONTINUE THROUGH THE
MORNING AND AFTERNOON. ADDED INSTABILITY THIS AFTERNOON MAY CAUSE
MVFR VIS REDUCING SHSN...ESPECIALLY AT KHSV. SHSN WILL TAPER OFF
AFTER 00Z. GUSTY WINDS WILL REMAIN OVERNIGHT.

&&

.DISCUSSION... /ISSUED 345 AM CST SUN DEC 12 2010/
SHORT TERM...THROUGH TUESDAY..
STRONG COLD FRONT HAS PUSHED THRU THE HUN CWFA AS OF 09Z. TEMPS HAVE
DROPPED...BUT THE REAL COLDER AIR IS YET TO COME WITH TEMPS IN THE
20S ACROSS WRN TN/NW MS AND TEENS OVER SRN MO. AS ANTICIPATED...THE
MAIN SLUG OF MOISTURE HAS OUTPACED THE COLDER AIR...BUT THERE ARE
STILL A FEW AREAS OF LT RADAR ECHOES UPSTREAM THAT COULD REPRESENT
SOME LIGHT SNOW/FLURRIES. MEANWHILE...THE IMPRESSIVE PARENT LOW
PRESSURE SYSTEM IS CENTERED OVER INDIANA AND CONTINUES TO DEEPEN.

SNOW FCST TODAY REMAINS SOMEWHAT PROBLEMATIC. FEEL MOST CONFIDENT IN
ACCUMULATING SNOWFALL AND POTENTIAL MINOR TRAVEL ISSUES ACROSS SRN
MID TN AND HIGHER ELEVATIONS OF NERN AL...WHERE FORCING IS BETTER...
AIR AND GROUND TEMPS ARE COLDER...AND UPSLOPING MAY ENHANCE THE
LIFT. FURTHERMORE...MOISTURE IS NOT QUICK TO DEPART AS NW FLOW AND
EMBEDDED SHORTWAVES CONTINUE...SO SNOW SHOWERS SHOULD PERSIST INTO
THE EVENING AND PERHAPS OVERNIGHT...ESPECIALLY N AND E OF HSV.
ACCUMS LOOK MORE SPOTTY ELSEWHERE...SINCE CONVECTIVE SNOW BANDS/
SHOWERS MAY DROP A QUICK 1/2 INCH BEFORE ANYTHING CAN MELT AT POINT
A...BUT ONLY LT SNOW OR FLURRIES OCCUR AT POINT B WITH LITTLE
IMPACT. BLACK ICE MAY STILL BE A CONCERN EVERYWHERE.

INTERESTING NOTE: THE LOCAL 4KM WRF PRODUCES AREAS OF ENHANCED SNOW
DUE TO THE INFLUENCE OF TENN RIVER LAKES. THE AIR-WATER LAPSE RATE
IS MORE THAN SUFFICIENT...AND FETCHES WILL RANGE CLOSE TO THE 300-
320 DEGREE RANGE NEEDED TO ALIGN WITH WHEELER AND PICKWICK LAKES.

HAVE ALREADY RETOOLED THE THE WINTER WX ADVISORY TO START LATER...
AND INDICATE MORE WIDESPREAD IMPACTS IN THE N AND E VS. SPOTTIER
ISSUES ELSEWHERE. NOT CONFIDENT ENOUGH TO SHOW MUCH LAKE ENHANCEMENT
ATTM BUT IT WILL BE WORTH MONITORING.

THE COLD AIR WILL BE THE OTHER FACTOR IN THE SHORT TERM. BASED ON
UPSTREAM TEMPS/COLD AIR ADVECTION AND ANTICIPATED CLOUDS/PCPN ALL
DAY...SEE NO REASON FOR MUCH DIURNAL REBOUND TODAY. THOSE SAME
CLOUDS AND PERSISTENT WINDS MAY KEEP TEMPS FROM COMPLETELY BOTTOMING
OUT TONIGHT...AND INDEED MOS CONSENSUS HAS EDGED UP A DEGREE OR TWO
FOR LOWS. WIND CHILLS ARE STILL SLATED TO FALL TO AROUND ZERO...WITH
AREAS NORTH OF THE TN RIVER MOST LIKELY TO SEE SUB-ZERO VALUES. ONLY
MINOR TIMING ADJUSTMENTS WERE MADE TO THE WIND CHILL ADVISORY.

HIGHS WILL FAIL TO REACH FREEZING AGAIN MONDAY...AND THE GRADIENT
WILL FINALLY RELAX ENOUGH MONDAY NIGHT TO ALLOW FOR MUCH BETTER
RADIATIONAL COOLING SO ANOTHER FRIGID NIGHT IS EXPECTED. TRENDED
WITH THE COLDER MOS VALUES IN BOTH CASES. SOME MODERATION IS
EXPECTED TUESDAY AS TEMPERATURES FINALLY--BARELY--CLIMB ABOVE 32F.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
MED-RANGE FCST CONTINUES TO FOCUS ON THE WED-FR TIME FRAME AS A WEAK
UPPER-LVL RIPPLE PROMPTS EARLY ISENTROPIC LIFT THEN CYCLOGENESIS
OVER THE MID-MS VALLEY. 00Z OPRNL GFS AND ECMWF TRENDED SLOWER WITH
PCPN ONSET WED...RAISING QUESTIONS ABOUT THE WINTER WX POTENTIAL FOR
EARLY WED. HOWEVER THE DELAY OCCURS DUE TO PERSISTENT DRY AIR...THEY
ARE BY FAR THE SLOWEST SOLNS...AND MODELS ROUTINELY ARE TOO SLOW
WITH ONSET IN SUCH PATTERNS. EVEN THEN...GFS AND ECMWF SOUNDINGS
INDICATE THE WET BULB PROFILE WOULD STILL BE FAVORABLE FOR FREEZING
RAIN OR SLEET IN THE MIDDLE OF THE DAY...AND COULD EVEN FAVOR SNOW
IF MOISTURE ARRIVED MUCH EARLIER. HONESTLY...UNLESS THE ANTECEDENT
AIR MASS MODERATES OR MOISTENS SIGNIFICANTLY /UNLIKELY/...HAVE A
HARD TIME SEEING A SCENARIO WHERE PCPN STARTS AS LIQUID NO MATTER
WHAT THE TIMING. FOR NOW...HAVE MADE ONLY MINOR ADJUSTMENTS TO POP
TIMING...AND HAVE INCLUDED A CHC OF FZRA/SLEET WED AFTN DESPITE
WARMER HIGHS DUE TO EVAPORATIVE COOLING POTENTIAL.

WE WILL FINALLY WARM UP TO MORE SEASONABLE VALUES IN THE WARM SECTOR
THURSDAY...BUT WET WEATHER WILL CONTINUE UNTIL THE FRONT PASSES
THROUGH EARLY FRIDAY. THAT POSTFRONTAL AIR MASS DOES NOT LOOK
ANYWHERE AS COLD AS THE CURRENT ONE. THUS TRENDED CLOSE TO GFSX MOS
TEMPS FROM WEDNESDAY NIGHT ONWARD.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY UNTIL 3 AM CST MONDAY FOR THE FOLLOWING
     ZONES: DEKALB...JACKSON...MADISON.

     WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST MONDAY FOR
     THE FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN
     AL...JACKSON...LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...
     MARSHALL...MORGAN.

     WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: COLBERT...CULLMAN...FRANKLIN AL...
     LAUDERDALE...LAWRENCE...LIMESTONE...MARSHALL...MORGAN.

TN...WINTER WEATHER ADVISORY UNTIL 3 AM CST MONDAY FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...MOORE.

     WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST MONDAY FOR
     THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

AVIATION...KDW
DISCUSSION...BCC
Hazardous weather outlook, Dec 12, 4:52 AM CST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
452 AM CST SUN DEC 12 2010

ALZ001>005-007-008-016-121930-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MORGAN-MARSHALL-
CULLMAN-
452 AM CST SUN DEC 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...TODAY AND TONIGHT...

MUCH COLDER AIR WILL CONTINUE TO MOVE INTO NORTHERN ALABAMA THIS
MORNING...WITH TEMPERATURES FALLING BELOW FREEZING AROUND DAYBREAK.
ANY STANDING WATER ON ROADWAYS COULD FREEZE DURING THE
MORNING...PRESENTING SOME TRAVEL PROBLEMS.

SNOW SHOWERS WILL GRADUALLY OVERSPREAD THE AREA THIS MORNING AND
CONTINUE INTO THE EARLY EVENING. SOME SNOW SHOWERS COULD BECOME
BRIEFLY HEAVY...LEADING TO MINOR ACCUMULATIONS ON
ROADWAYS...ESPECIALLY BRIDGES AND OVERPASSES. TOTAL ACCUMULATIONS UP
TO ONE HALF INCH WILL BE POSSIBLE BEFORE THE SNOW SHOWERS TAPER OFF
THIS EVENING.

IN ADDITION TO THE SNOW...NORTHWEST WINDS AROUND 15 TO 25 MPH WITH
STRONGER GUSTS TO 35 MPH ARE EXPECTED TODAY. AS AIR TEMPERATURES
FALL INTO THE TEENS TONIGHT...THIS WILL CREATE DANGEROUS WIND CHILL
VALUES AROUND ZERO DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

DANGEROUS WIND CHILL TEMPERATURES AROUND ZERO DEGREES WILL BE
POSSIBLE ON MONDAY MORNING. AFTERNOON TEMPERATURES WILL REMAIN BELOW
FREEZING.

ANOTHER SYSTEM WILL BRING A CHANCE OF SLEET OR FREEZING RAIN TO THE
AREA ON WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SNOWFALL REPORTS FROM OUR
SPOTTERS WOULD BE GREATLY APPRECIATED.

ALZ006-009-010-TNZ076-096-097-121930-
MADISON-JACKSON-DEKALB-MOORE-LINCOLN-FRANKLIN TN-
452 AM CST SUN DEC 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

MUCH COLDER AIR WILL CONTINUE TO MOVE INTO NORTHEASTERN ALABAMA AND
SOUTHERN MIDDLE TENNESSEE THIS MORNING...WITH TEMPERATURES FALLING
BELOW FREEZING AROUND DAYBREAK. ANY STANDING WATER ON ROADWAYS COULD
FREEZE DURING THE MORNING...PRESENTING SOME TRAVEL PROBLEMS.

SNOW SHOWERS WILL GRADUALLY OVERSPREAD THE AREA THIS MORNING AND
CONTINUE THROUGH MUCH OF THE EVENING. SOME SNOW SHOWERS COULD BECOME
BRIEFLY HEAVY...LEADING TO MINOR ACCUMULATIONS ON
ROADWAYS...ESPECIALLY BRIDGES AND OVERPASSES. TOTAL ACCUMULATIONS UP
TO ONE INCH WILL BE POSSIBLE IN THE LOWER TERRAIN...WITH AMOUNTS
AROUND ONE TO TWO INCHES POSSIBLE IN THE HIGHER TERRAIN.

IN ADDITION TO THE SNOW...NORTHWEST WINDS AROUND 15 TO 25 MPH WITH
STRONGER GUSTS TO 40 MPH ARE EXPECTED TODAY. THIS MAY CAUSE SOME
BLOWING AND DRIFTING OF SNOW...ESPECIALLY WHERE HEAVIER SNOW SHOWERS
OCCUR. AS AIR TEMPERATURES FALL INTO THE TEENS TONIGHT...THESE WINDS
WILL CREATE DANGEROUS WIND CHILL VALUES AROUND ZERO DEGREES...WITH
VALUES LIKELY BELOW ZERO DEGREES IN THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

DANGEROUS WIND CHILL TEMPERATURES AROUND ZERO DEGREES WILL BE
POSSIBLE ON MONDAY MORNING. AFTERNOON TEMPERATURES WILL REMAIN BELOW
FREEZING.

ANOTHER SYSTEM WILL BRING A CHANCE OF SLEET OR FREEZING RAIN TO THE
AREA ON WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SNOWFALL REPORTS FROM OUR
SPOTTERS WOULD BE GREATLY APPRECIATED.

KDW

In the hours before

Local storm report, Dec 12, 9:44 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
944 AM CST SUN DEC 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     SNOW             SEWANEE                 35.20N 85.92W
12/12/2010  E0.5 INCH        FRANKLIN           TN   LAW ENFORCEMENT

0941 AM     SNOW             1 ESE WINCHESTER        35.18N 86.09W
12/12/2010  M0.3 INCH        FRANKLIN           TN   CO-OP OBSERVER

&&

KULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Lincoln

When
December 12, 10:53 AM CST to December 13, 10:00 AM CST
Where
Lincoln forecast zone
Reported by
Mesonet
Coordinates
35.141, -86.589 (the zone’s center; the record gives no point)

Snowfall totals from a dusting to between 0.5 and 1.0 inch occurred across the county.

Winter Weather, Moore

When
December 12, 10:53 AM CST to December 13, 10:00 AM CST
Where
Moore forecast zone
Reported by
Mesonet
Coordinates
35.285, -86.359 (the zone’s center; the record gives no point)

A dusting to over one inch (1.2 inches) of snowfall was reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269311, 269313.